Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Prilosec - Safe duration of treatment?
|txjessy - Wed Jun 01, 2005 6:28 pm||
I've heard/read several different things on the amount of time it is considered safe to take Prilosec for acid reflux. Does anyone know if there are any studies or findings that show any adverse effects from taking this medication for an extended period of time? If you've had an upper GI, and it showed no ulcers or other damage, and you continue to have acid reflux, is it safe to continue taking prilosec indefinately? The doctors have given me a few things to do to help with the acid reflux (elevate the head of my bed, lose some weight, watch what I eat, etc), all of which I have done or am working on....but in the meantime, I'm concerned about continuing the medication.
|shnswms - Wed Jun 08, 2005 1:38 am||
Doctors have been prescribing Prilosec for over 15 years with little side effects noted. The FDA does not restrict the long term use of this drug. I read that sometimes small changes in stomach cells have been seen. But I would think it would be better then the possibility of esophageal cancer which is a very aggressive cancer due to changes in the esophagus from chronic acid reflux. If you are overweight, that would be the first step to take. Being overweight causes excess pressure on the stomach that causes reflux into the esophagus. If you have really bad acid reflux and medicines do not help there are surgeries out there that can help correct the problem. One of the doctors responded to this same question the next page over. Check it out. Good luck.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.